Teriparatide effects on vertebral fractures and bone mineral density in men with osteoporosis: treatment and discontinuation of therapy
- 1.3k Downloads
Teriparatide (rhPTH[1-34]), a bone-forming agent for the treatment of osteoporosis, increases bone mineral density in men and women, and reduces the risk of fractures in women with osteoporosis. However, fracture efficacy has not yet been confirmed in men. Further, there is limited information on the effect of withdrawal of teriparatide. The purpose of this manuscript is to report on bone mineral density and vertebral fracture incidence during a 42-month observation period, from the baseline of the previously reported treatment study in men  through 30 months of posttreatment follow-up. Three hundred fifty-five men who were treated with once-daily self-injections of either placebo or 20 or 40 µg of teriparatide participated in the follow-up study. Bone mineral density gradually decreased following discontinuation of teriparatide therapy. However, the lumbar spine and total hip values remained significantly higher than baseline after 30 months of follow-up (p≤0.001). Antiresorptive treatment prevented the decline and tended to further increase bone mineral density. Lateral thoracic lumbar radiographs obtained at baseline and 18 months after discontinuation of teriparatide were available for 279 men. Of these men, 11.7% assigned to placebo, 5.4% treated with teriparatide 20 µg, and 6.0% treated with teriparatide 40 µg had an incident vertebral fracture. In the combined teriparatide treated groups vs placebo, the risk of vertebral fracture was reduced 51% (nonsignificant, p=0.07). The incidence of moderate or severe fractures was significantly reduced by 83% (p=0.01). In conclusion, men who received teriparatide and who may have received follow-up antiresorptive therapy had a decreased risk of moderate and severe vertebral fractures.
KeywordsBone formation Bone mineral density Drug therapy Osteoporosis in men Teriparatide Vertebral fracture
The authors acknowledge Mary Ellen Perron for preparation of the figures and editorial assistance, Amanda D. Clancy for statistical contributions to the study, Julie Satterwhite and Michael Heathman for technical assistance, and David W. Donley and Gerhardt Pohl for manuscript review. Funding: This work was supported by Eli Lilly and Company.
- 15.Neer RM, Arnaud CD, Zanchetta JR, Prince R, Gaich GA, Reginster JY, Hodsman AB, Eriksen EF, Ish-Shalom S, Genant HK, Wang O, Mitlak BH (2001) Effect of parathyroid hormone (1-34) on fractures and bone mineral density in postmenopausal women with osteoporosis. N Engl J Med 344:1434–1441CrossRefPubMedGoogle Scholar
- 16.Lindsay R, Scheele WH, Neer R, Pohl G, Adami S, Mautalen CA, Reginster J-Y, Stepan JJ, Myers S, Mitlak BH (2004) Sustained vertebral fracture risk reduction after withdrawal of teriparatide [recombinant human parathyroid hormone (1-34)] in postmenopausal women with osteoporosis. Arch Intern Med 164:in pressGoogle Scholar
- 17.Vahle JL, Sato M, Long GG, Young JK, Francis PC, Engelhardt JA, Westmore M, Ma L, Nold JB (2002) Skeletal changes in rats given daily subcutaneous injections of recombinant human parathyroid hormone (1-34) for 2 years and relevance to human safety. Toxicol Pathol 30:312–321CrossRefPubMedGoogle Scholar